Comparing Periodic-Orbits of Maps of the Interval

Irene Mulvey, Fairfield University

First published in Transactions of the American Mathematical Society in 333 (2), 701-707, published by the American Mathematical Society.


Let pi and theta be cyclic permutations of finite ordered sets. We say that pi forces theta if every continuous map of the interval which has a representative of pi also has one of theta . We give a geometric version of Jungreis' combinatorial algorithm for deciding in certain cases whether pi forces theta .